Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 84, NWS Louisville, KY

April 5, 2017Clark County, Floyd County, Harrison County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Apr 5, 2017, 4:34 PM EDT for Clark County, Floyd County, Harrison County, Indiana. It was in force for 26 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2017, 4:34 PM EDT (20:34 UTC)
Expired
Apr 5, 2017, 5:00 PM EDT
In force
26 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clark County, IN, Floyd County, IN, Harrison County, IN

The radar

The Louisville radar (KLVX), 43 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 4:39 PM EDTHAIL 0.88Georgetown, IN
Apr 5, 4:40 PM EDTHAIL 0.88Lanesville, INDIME TO NICKEL HAIL.
Apr 5, 4:42 PM EDTHAIL 1.75Georgetown, IN
Apr 5, 4:46 PM EDTHAIL 11 Wnw Edwardsville, IN
Apr 5, 4:50 PM EDTHAIL 0.881 Ne Floyds Knobs, INDIME TO NICKEL HAIL.
Apr 5, 4:51 PM EDTHAIL 1Edwardsville, IN
Apr 5, 4:52 PM EDTHAIL 1.751 Nne Floyds Knobs, IN
Apr 5, 4:55 PM EDTHAIL 0.751 Wnw Memphis, INDIME-SIZED HAIL REPORTED ON MCCLELLAN RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 2:50 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

107 
WUUS53 KLMK 052034
SVRLMK
INC019-043-061-052100-
/O.NEW.KLMK.SV.W.0084.170405T2034Z-170405T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
434 PM EDT WED APR 5 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  East central Harrison County in south central Indiana...
  Central Clark County in south central Indiana...
  Floyd County in south central Indiana...

* Until 500 PM EDT

* At 434 PM EDT, a severe thunderstorm was located 7 miles northwest
  of St. Dennis, moving northeast at 50 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Jeffersonville, New Albany, New Providence Town, Clarksville,
  Charlestown, Sellersburg, Galena, Lanesville, Saint Joseph and
  Starlight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

&&

A tornado watch remains in effect until 1000 PM EDT for south central
Indiana...and central Kentucky.

LAT...LON 3846 8557 3844 8561 3842 8562 3829 8578
      3828 8582 3827 8583 3824 8584 3814 8596
      3820 8606 3856 8583
TIME...MOT...LOC 2034Z 216DEG 44KT 3824 8596 

HAIL...1.00IN
WIND...<50MPH
 
$$

RJS
2 follow-up statements
741 
WWUS53 KLMK 052043
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
443 PM EDT WED APR 5 2017

INC061-052053-
/O.CAN.KLMK.SV.W.0084.000000T0000Z-170405T2100Z/
Harrison IN-
443 PM EDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HARRISON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

A tornado watch remains in effect until 1000 PM EDT for south central
Indiana...and central Kentucky.

LAT...LON 3846 8557 3844 8561 3842 8562 3829 8578
      3828 8582 3827 8583 3824 8584 3821 8591
      3825 8596 3827 8596 3827 8597 3828 8599
      3830 8600 3856 8583
TIME...MOT...LOC 2043Z 216DEG 44KT 3833 8588 

$$

INC019-043-052100-
/O.CON.KLMK.SV.W.0084.000000T0000Z-170405T2100Z/
Clark IN-Floyd IN-
443 PM EDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL CLARK AND FLOYD COUNTIES...

At 443 PM EDT, a severe thunderstorm was located near New Albany,
moving northeast at 50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Broadcast Media. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Jeffersonville, New Albany, New Providence Town, Clarksville,
Charlestown, Sellersburg, Galena, Navilleton, Speed and Saint Joseph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

&&

A tornado watch remains in effect until 1000 PM EDT for south central
Indiana...and central Kentucky.

LAT...LON 3846 8557 3844 8561 3842 8562 3829 8578
      3828 8582 3827 8583 3824 8584 3821 8591
      3825 8596 3827 8596 3827 8597 3828 8599
      3830 8600 3856 8583
TIME...MOT...LOC 2043Z 216DEG 44KT 3833 8588 

HAIL...1.75IN
WIND...60MPH
 
$$

RJS
109 
WWUS53 KLMK 052058
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
458 PM EDT WED APR 5 2017

INC019-043-052107-
/O.EXP.KLMK.SV.W.0084.000000T0000Z-170405T2100Z/
Clark IN-Floyd IN-
458 PM EDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK AND FLOYD
COUNTIES WILL EXPIRE AT 500 PM EDT...
        
The storm likely is continuing to produce large hail over Clark 
county, and a new warning has been issued.

Report severe weather to local law enforcement, post your report to 
the National Weather Service Louisville Facebook page, or tweet your 
report using hashtag L, M, K, spotter.

LAT...LON 3846 8557 3844 8561 3842 8562 3829 8578
      3828 8582 3827 8583 3824 8584 3821 8591
      3825 8596 3827 8596 3827 8597 3828 8599
      3830 8600 3856 8583
TIME...MOT...LOC 2057Z 216DEG 44KT 3842 8580 

$$

RJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:02 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 5, 2:02 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
202 PM EDT Wed Apr 5 2017

.Short Term...(This evening through Thursday night)
Issued at 200 PM EDT Wed Apr 5 2017

...Severe Storms Likely this Afternoon/Evening...
...Windy Conditions Late Tonight and Thursday...

Broad area of low pressure, 999 mb, extends from central MO to
southern IL, with a warm front extending across southern IN this
hour. Sunshine warming up the warm sector quickly, but dewpoints
have stayed down according to area observations. Narrow area of
higher dewpoints over western TN this hour, but very narrow. Still
focused on potential for very large hail and damaging wind gusts as
cold pools come out of supercells. Looking at a better tornado
threat in a couple of areas, one over southern Indiana, along the
front and another across Lake Cumberland as LCL's start to fall.

Even outside of these storms, expect gusty winds because of the
pressure gradient associated with that low pressure. The gradient
will stick around overnight and Thursday. In fact, looking at very
windy conditions for the day Thursday, as much colder air pours in.
Likely we will issue a Wind Advisory later tonight for that Thursday
period, with gusts to around 40 mph.

In addition to the wind, expect showery conditions as moisture wraps
around the upper low travelling by to our north. We may see a brief
transition to rain/snow mix or just snow by daybreak Friday.

&&

.Long Term...(Friday through Wednesday)
Issued at 230 PM EDT Wed Apr 5 2017

...Freezing Temperatures May Return Early Saturday...

Friday morning will be near freezing, but with windy conditions not
expecting frost development. Saturday morning, high pressure will
move across the TN Valley, and that looks to be a better chance for
a freeze, especially in our normally colder locations.

High pressure then shifts east of the region and we should have
another warmup in store for the end of the weekend and the beginning
of the next work week. Our next good rain chance will come in Monday
night, as a cold front approaches.

&&

.Aviation...(18Z TAF Issuance)
Issued at 110 PM EDT Wed Apr 5 2017

Well...strong low pressure system over MO will move into the CWA by
21z bringing a strong risk of severe storms across KY.

Ahead of this system, winds will slowly veer to the SE and S and
increase to 10 to 18 mph later this afternoon and this evening.  A
potent cold front will move through tonight with winds shifting to
more westerly.

Ahead of the cold front in the warm sector expect 30% coverage of
shra/tsra from 20z through 03z. We are looking for 20-30% coverage
of supercells to develop west of I 65 between 18-20z and move
rapidly to the NE at 50 mph. These will produce very large hail,
damaging winds and isolated tornadoes.  All aircraft flying into all
3 airports should practice tsra avoidance procedures for all
supercell thunderstorms. Very large hail from supercells.

Storms will be widely scattered so will continue to carry VCTS for
now. But will be monitoring closely should one affect any of the
sites.  My hunch is LEX will have thunderstorms around 00z
timeframe.

The storms will move out this evening. Light showers will develop
behind the cold front and move in late tonight and continue into
Thursday.

The story on Thursday will be MVFR CIGS, and very gusty winds from
the west of 20 gusting to 35 mph staring at 16z.  Cold raw dreary
day on the flight line for sure.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RJS
Long Term...RJS
Aviation...JDG
Hazardous weather outlook, Apr 5, 2:57 PM EDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
257 PM EDT Wed Apr 5 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061900-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
257 PM EDT Wed Apr 5 2017 /157 PM CDT Wed Apr 5 2017/

...TORNADO WATCH 127 IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS
EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous storms are likely this afternoon and evening as
a cold front approaches the region. Some of these storms will become
quite vigorous with severe weather likely to 10 PM EDT. Damaging
winds, large to very large hail, and a few tornadoes are all
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Cold conditions will return to the area behind the strong cold
front. As a result, light snow may mix in with rain showers Friday
morning. Temperatures will fall close to the freezing mark Saturday
morning with frost or a freeze possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report hail of any size, strong winds or
wind damage, and any rotation in storms today.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RJS

In the hours before

Special weather statement, Apr 5, 3:58 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Louisville KY
358 PM EDT WED APR 5 2017

INZ076-084-089-090-KYZ025-052030-
Crawford-Orange-Perry-Harrison-Meade-
358 PM EDT WED APR 5 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
HARRISON...CRAWFORD...NORTHEASTERN PERRY...SOUTHEASTERN ORANGE AND
NORTHWESTERN MEADE COUNTIES...

At 358 PM EDT/258 PM CDT/, strong thunderstorms were clustered 8
miles southwest of Carefree Town, moving northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
English, Carefree Town, Mount Pleasant, Marengo, Milltown,
Leavenworth, Alton, Roberta, Beechwood and White Cloud.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3847 8639 3844 8631 3842 8631 3842 8627
      3832 8603 3801 8644 3813 8662
TIME...MOT...LOC 1958Z 215DEG 39KT 3814 8644

RJS
Special weather statement, Apr 5, 4:02 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Louisville KY
302 PM CDT WED APR 5 2017

KYZ026-061-070-052015-
Logan-Butler-Ohio-
302 PM CDT WED APR 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LOGAN...BUTLER AND
SOUTHEASTERN OHIO COUNTIES...

At 302 PM CDT, a strong thunderstorm was located near Dunmor, moving
northeast at 55 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Morgantown, Anderson, Casey, Beaver Dam, Lewisburg, Rochester,
Woodbury, Insco, Mining City and Spa.

LAT...LON 3703 8706 3707 8704 3707 8694 3709 8690
      3710 8690 3711 8689 3714 8693 3718 8692
      3718 8689 3719 8691 3722 8690 3723 8692
      3724 8691 3724 8695 3747 8683 3736 8650
      3718 8661 3718 8662 3685 8682 3695 8706
TIME...MOT...LOC 2002Z 203DEG 48KT 3708 8689

DM
Local storm report, Apr 5, 4:03 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
403 PM EDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             5 SSE LEWISPORT         37.86N 86.88W
04/05/2017  E0.75 INCH       HANCOCK            KY   CO-OP OBSERVER

            DIME SIZE HAIL.

&&

MRC
Local storm report, Apr 5, 4:10 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
410 PM EDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             IRVINGTON               37.88N 86.29W
04/05/2017  E0.88 INCH       BRECKINRIDGE       KY   PUBLIC

&&

MRC
Local storm report, Apr 5, 4:16 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
416 PM EDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             HARNED                  37.75N 86.41W
04/05/2017  E1.50 INCH       BRECKINRIDGE       KY   LAW ENFORCEMENT

&&

MRC
Special weather statement, Apr 5, 4:27 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
427 PM EDT WED APR 5 2017

INZ090-091-KYZ030-052045-
Floyd-Harrison-Jefferson-
427 PM EDT WED APR 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARRISON...CENTRAL
FLOYD AND WEST CENTRAL JEFFERSON COUNTIES...

At 427 PM EDT, a strong thunderstorm was located 8 miles southeast of
Corydon, moving northeast at 50 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Louisville, New Albany, Shively, St. Dennis, Pleasure Ridge Park,
Clarksville, Galena, Lanesville, Elizabeth and New Middletown.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A tornado watch remains in effect until 1000 PM EDT for south central
Indiana...and central Kentucky.

LAT...LON 3838 8593 3831 8579 3829 8579 3829 8577
      3827 8575 3827 8573 3826 8571 3803 8603
      3812 8611
TIME...MOT...LOC 2027Z 216DEG 44KT 3812 8603

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 3:37 PM EDTSevere Thunderstorm WarningLMKPerry23 min
Apr 5, 3:47 PM EDTSpecial Weather StatementLMKOrange28 min
Apr 5, 3:57 PM EDTSevere Thunderstorm WarningLMKHarrison22 min
Apr 5, 3:58 PM EDTSpecial Weather StatementLMKCrawford32 min
Apr 5, 4:27 PM EDTSpecial Weather StatementLMKFloyd18 min
Apr 5, 4:40 PM EDTSpecial Weather StatementLMKCrawford35 min
Apr 5, 4:41 PM EDTSevere Thunderstorm WarningLMKPerry34 min
Apr 5, 4:53 PM EDTSevere Thunderstorm WarningLMKCrawford, Harrison22 min
Apr 5, 4:56 PM EDTSevere Thunderstorm WarningLMKClark, Scott19 min
Apr 5, 5:00 PM EDTSevere Thunderstorm WarningLMKCrawford, Harrison15 min
Apr 5, 5:10 PM EDTSevere Thunderstorm WarningLMKFloyd, Harrison20 min
Apr 5, 5:15 PM EDTSevere Thunderstorm WarningLMKClark, Floyd, Harrison, Scott, Washington45 min
Apr 5, 5:16 PM EDTSpecial Weather StatementLMKJefferson29 min
Apr 5, 6:10 PM EDTSevere Thunderstorm WarningLMKClark, Floyd, Harrison20 min
Apr 5, 7:54 PM EDTWind AdvisoryLMKClark, Crawford, Dubois, Floyd, Harrison, Jefferson and 4 more3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.